tramadol

i have been on this for over a year.. i am getting bit scared as i have mentioned it to the doctor bout coming off.. but when i do i end up in pain my lower back. go swimming do excercise but it wont help. ive noticed in evening as i am meant to have three in morning one in afternoon .. one in evening. it will keep me awake all night. is there a way i can swap this for something else.. or is it too late? they cant operate as 60% chance i would end up in wheel chair. i told the pain specialist bout worried bout geting off it and he laughed saying i will be ok and not to read the online stuff bout tramadol.. i know to cut down the tramadol for months to get myself off but it will take ages. .what can i do :/

10 Replies

oldestnewest
  • First and most important question to ask yourself is why do you want to come off it?

    I stopped it last year as I believed it was doing no good, (been prescribed it for back pain), so being a stubborn idiot I was p1ssed off one day and stopped. I ended up with withdrawals and all my pain back - it was doing more good than I thought.

    A withdrawal symptom for 'normal' people is restless legs so you can imagine how it effected me. There was about 2 weeks of no sleep and terrible restlessness and pain.

    If you do decide to stop you can switch to another opiate/opioid, (my Dr wouldn't prescribe strong pain killers without me being seen at a pain clinic and a f**k up with the referral meant I had over a year to wait for that).

    So make sure you have it all agreed with the Dr before stopping an alternative treatment. Also slowly cut down. I had terrible brain zaps which were frightening to begin with, (I then found them quite interesting).

  • Why are you so concerned about getting off of the Tramadol? Does it not help your pain, I know about back surgeries for sure, and is it not helping your RLS? It is a synthetic opiate so it is not like you are taking morphine, which I do take and have taken for over 12 yrs now. I do not understand the concern here. If it is working for you, "don't fix what is not broke" as they say. Tramadol is one of the best meds with the fewest side effects for most people, of any of the meds used for RLS. The dopamine ones have many more issues, etc. So I guess I do not understand exactly what you are trying to say. If you cannot have surgery, and you say it is helping your pain, then what is the problem and what am I missing here? I always tell people if it is working and is not significantly affecting the rest of your life, why would you want to stop it? When my back pain ramps up, my RLS likes to ramp up. Tramadol CAN cause some insomnia, and I do not like that your doctor laughed at you, but if it helps your pain, maybe adding a sleep med would help you. I would rather have less pain, and you say you are taking 4 day? What is the mgs on the dose of the tablets you are taking, If they are 50 mgs a piece, than that is only 200 mgs a day, and the max dose for Tramadol is twice that. So, if insomnia is the issue, ask for a sleep med to try on the bad nights. Does it stop your RLS?? Better to have some insomnia rather than RLS. IS that your main concern? And, do not cut down on it, unless you do not need it. it is only synthetic opiate, it is not like taking morphine, I took the max dose of Tramadol for years. had to got to stronger meds because of my back, but had hardly any RLS on Tramadol. So I echo Raffs question, why do you want to stop it?

  • hi nightdancer : i was taking tramadol for about a year , around 300-400 mg a day , but recently they started hurting my kidneys a little , did you not have that problem ? dr. switched me to 300mg of gabapentin a day . and that is not working yet , he said it would take about a week . but i could not sleep at all last night . it's morning now and i've given up trying to sleep . maybe tonight :)

  • I went to the max dose of gabapentin and apart from putting on over a stone in weight they did nothing for me.

  • To be honest, they never worked for me either and I gained over 50 lbs! So then I started trying the dopamine meds, and they made me so sick I lost all the weight I had gained! I do not recommend the "Requip" diet, though! ;)

  • lol my experience exactly! I was glad of the weight loss initially than had to struggle to try and keep it up, (first time in my life I had that problem).

    I'm just thankful the Neupro patch didn't mess with my head the way Mirapexin did, nasty!

  • I get my liver and kidney functions tested every 3 months for the last 12 yrs and no issues at all. the only reason I stopped it, is because it did not take café of my bad chronic pain issues. Gabapentin works so much differently than tramadol, so it will be a "trial and error" for you to see if it works, and Gabapentin is an anticonvulsant also used for nerve pain and RLS, and it can take up to 6 weeks. What dose did he start you on? it may have to be tinkered with, if it works for you, to get to the right dose. There is a lot of wiggle room on the dose, but the max dose for nerve pain or anticonvulsants is pretty high, up to 3600 mgs. For RLS, when you get to a higher dose, usually 1200 mgs or more, it all does not absorb as well the higher the dose, so any higher than 1200 mgs is pretty much useless for RLS, and keep in mind there are always exceptions for EVERYTHING. ;) Chemically, Gabapentin has a hard time getting absorbed with some people, just something to keep in mind. it also has to be taken at the same time every day to keep the level up. Tramadol can be used as needed, nut not gabapentin. They work a lot differently. So, that is why I ask what is your starting dose?

  • thanks nightdancer, that helps a lot . i have been taking 3 x 100mg a day . and i'vebeen up for 22hrs now . found some tramadol , gonna pop some of those and a few more gabapentin , thxs i'll let you know how it turns out

  • Hi dogg,

    I am sorry to hear about your back pain. I too am wondering why you wish to come off the tramadol. As this is your first posting, do you suffer with RLS as well because you do not mention it at all.

    Kaarina

  • Hi dogg, I'm in a similar position to you, in that I was prescribed tramadol for pain (sciatica), but soon discovered it stopped my RLS and, if I cut down or came off it, my RLS was terrible and I couldn't sleep. The trouble is, when you've been prescribed it for pain you are made to feel that you should eventually be getting to a point where you are no longer taking it. I tried doing that after surgery, only to discover that I can't because of the effect on my RLS. As others have said, you don't mention whether or not you suffer from RLS? It doesn't sound as though the tramadol is helping your pain, so it would probably be worth your while finding something that does work for you. Have you tried putting your question on the Pain Concern forum, as if you don't suffer from RLS then you'll probably get better pain management help there? I've now managed to get down from 400mg of tramadol a day to 200mg, and if it keeps my RLS at bay I'm happy, but I've never found tramadol particularly good for pain relief. Good luck.

You may also like...